Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Melbourne, FL

August 8, 2017Flagler County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 8, 2017, 8:51 PM EDT for Flagler County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 8:51 PM EDT (00:51 UTC)
Expired
Aug 8, 2017, 9:15 PM EDT
In force
24 min
Issued by
NWS Melbourne, FL

County Flagler County, FL

The radar

The Jacksonville radar (KJAX), 135 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS82 KMLB 090051
SPSMLB

Special Weather Statement...Corrected
National Weather Service Melbourne FL
851 PM EDT TUE AUG 8 2017
 
FLZ041-044-090115-
Northern Lake County FL-Inland Volusia County FL-
851 PM EDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA AND
NORTHEASTERN LAKE COUNTIES UNTIL 915 PM EDT...

At 848 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or near Pierson, moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pierson, Barberville, Lake George, Eldridge and Astor Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2928 8142 2926 8141 2911 8141 2911 8162
      2934 8163 2938 8145 2940 8143 2940 8142
TIME...MOT...LOC 0048Z 158DEG 5KT 2931 8152 

$$

Cristaldi

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:30 PM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 8, 3:30 PM EDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
330 PM EDT Tue Aug 8 2017

.DISCUSSION...

Currently-Tonight...East coast sea breeze will be slower to move
inland north of the Cape, which will favor late day boundary
collisions and scattered to numerous shower and storm development
near to just northwest of the I-4 corridor from late afternoon
and toward sunset. Main storm threats will continue to be frequent
lightning strikes, strong wind gusts and locally heavy rainfall
that may lead to minor flooding with any stronger convection.
A chance for showers and storms will continue, mainly across
northern portions of east central Florida into late evening, with
rain chances ending across most areas by midnight. The exception
will be along the southern Treasure Coast where a few onshore
moving showers will still be possible later tonight.

Wednesday...Ridge axis north of the area will produce a more
east-southeast low level flow across the region tomorrow, with
drier mid level air working in within the onshore flow. This
reduces rain chances tomorrow for much of the area, except from
the I-4 corridor westward where late day boundary interactions and
lingering deep moisture will continue to produce scattered,
showers and thunderstorms, mainly later in the afternoon. Highs
will continue to range from the low 90s along the coast to low-
mid 90s interior.

Thursday-Friday...Initial drier air in place to start the day on
Thursday will give way to higher moisture being advected in off the
Atlantic associated with an inverted trough approaching the area.
With onshore flow in place, a few showers could move onshore off the
Atlantic for coastal locations during the morning. During the
afternoon hours, GFS soundings depict quite a bit of subsidence and
dry air remaining in the mid-levels over the northern half of the
area, and thus have the lowest chances of showers/storms - generally
20-30%. Higher chances of showers/storms (40-50%) from roughly Lake
Kissimmee to Vero Beach southward where the deeper moisture is
forecast to be.

On Friday, low-level ridge axis centered over the area will promote
a light southerly flow.  Deeper moisture will be in place compared
to Thursday, and as a result, expect a higher coverage of showers
and storms during the afternoon and evening as the Atlantic sea-
breeze moves inland. Best chances look to be between I-4 and I-95
where 50-60% PoPs are in place. Elsewhere, 40-50%.

More of the same temperature-wise. Highs in the low to mid 90s and
lows generally in the mid 70s with some upper 70s possible along
some coastal spots.

Saturday-Monday...(Modified Previous Discussion) As mid-upper
trough axis moves into SE Gulf and weakens, tail end of weak mid-
latitude trough drops toward panhandle/northern peninsula,
disrupting ridge axis from rebuilding aloft. By Sun/Mon, 12Z GFS
brings mid-level circulation associated with current mid Atlantic
tropical disturbance to the NW Bahamas, but keeps the surface
reflection very weak. Meanwhile, 12Z ECMWF recurves a stronger
and more vertically aligned system east of the Bahamas. Regardless
of these solutions, neither scenario brings any land impacts to
CWA, but still will need to be closely monitored. During this
period, low-level ridge axis lifts north and erodes, with light
SE/S gradient flow generally prevailing. Deep layer moisture
remains in place for normal to above normal convective coverage
each day, highest inland, driven by active sea breeze
circulations. Max temps near to slightly above normal and mins
generally near 5 degrees above climo.

&&

.AVIATION...Best chance for tempo IFR/MVFR conditions from showers
and storms into late afternoon/early evening will be from along to
northwest of the I-4 corridor, where boundary interactions are
most likely. Have tempo groups for this activity at most of the
northern terminals between 22-02z. Convection will weaken and
rain chances will end by midnight, with VFR conditions overnight.

&&

.MARINE...
Tonight-Wednesday...Ridge axis lifts back north of the waters into
tonight, with winds predominantly out of the E/SE through
tomorrow, up to 10-15 knots. Seas will range from 2-3 ft nearshore
to 3-4 feet offshore.

Thu-Sat...As ridge axis north of the area weakens, winds will
become light onshore, generally E/SE. Seas 2 ft nearshore and 3 ft
offshore. Scattered showers/storms possible, mostly overnight and
into the morning periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  90  75  90 /  30  30  10  20
MCO  76  94  76  94 /  40  30  20  30
MLB  79  91  77  91 /  10  20  10  30
VRB  76  91  77  91 /  10  20  20  40
LEE  77  94  76  95 /  50  50  20  40
SFB  76  93  76  94 /  40  30  20  30
ORL  77  94  76  94 /  40  30  20  30
FPR  76  91  77  91 /  10  20  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT/LONG TERM...Weitlich
MID TERM...Combs
AVIATION/RADAR/IMPACT WX...Bragaw
Hazardous weather outlook, Aug 8, 11:30 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1130 AM EDT Tue Aug 8 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-090330-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1130 AM EDT Tue Aug 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
South to southeast winds will transport moist and unstable air
into central Florida today. By mid afternoon, both east and west
coast sea breezes will have formed, with scattered showers and
isolated thunderstorms expected to form on their respective
boundaries. Numerous outflow boundaries will interact over the
interior by late afternoon, leading to the development of
scattered afternoon lightning storms, especially along and north
of the I-4 corridor. Developing storms will track to the north at
10 to 15 mph. Some of these storms will contain frequent
lightning, wind gusts between 40 and 50 mph, and local heavy rain.

.FLOOD IMPACT...
A few storms will be capable of localized three to four inch
rainfall totals, mainly over the interior counties later in the
afternoon. This will lead to nuisance ponding of waters on
roadways and extended travel times.

.RIP CURRENT IMPACT...
A 3 foot easterly swell will impact the coasts of east central
Florida this afternoon, leading to a moderate rip current threat
along area beaches. The threat will be highest between noon and
6:30 PM due to tidal effects. Check with beach patrol for local
conditions before entering the water. Swim only at guarded
beaches and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Storm gusts to 45 mph will be possible during the mid-late
afternoon on inland lakes and over the nearshore waters of Volusia
County. Storm motion will be to the north at 10 to 15 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Moisture and numerous boundary interactions will continue to lead
to scattered lightning storms each day, mainly across the
interior. The main thunderstorm hazards will be frequent cloud
to ground lightning, strong gusty winds, and local heavy rain. An
easterly swell will produce a moderate rip current threat.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Pendergrast/Bragaw

In the hours before

Special weather statement, Aug 8, 8:49 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
849 PM EDT TUE AUG 8 2017

FLZ041-044-090115-
Northern Lake County FL-Inland Volusia County FL-
849 PM EDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA COUNTY UNTIL
915 PM EDT...

At 848 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or near Pierson, moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pierson, Barberville, Lake George, Eldridge and Astor Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2928 8142 2926 8141 2911 8141 2911 8162
      2934 8163 2938 8145 2940 8143 2940 8142
TIME...MOT...LOC 0048Z 158DEG 5KT 2931 8152

Cristaldi
Special weather statement, Aug 8, 8:51 PM EDT, 0 minutes before
Special Weather Statement...Corrected
National Weather Service Melbourne FL
851 PM EDT TUE AUG 8 2017

FLZ041-044-090115-
Northern Lake County FL-Inland Volusia County FL-
851 PM EDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA AND
NORTHEASTERN LAKE COUNTIES UNTIL 915 PM EDT...

At 848 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or near Pierson, moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pierson, Barberville, Lake George, Eldridge and Astor Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2928 8142 2926 8141 2911 8141 2911 8162
      2934 8163 2938 8145 2940 8143 2940 8142
TIME...MOT...LOC 0048Z 158DEG 5KT 2931 8152

Cristaldi

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:49 PM EDTSpecial Weather StatementMLBFlagler26 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.